Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 22, 2017, 2:21 PM EDT for City of Roanoke, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2017, 2:21 PM EDT (18:21 UTC)
- Expired
- Jul 22, 2017, 2:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County City of Roanoke, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
417
WWUS81 KRNK 221821
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT SAT JUL 22 2017
VAZ022-033-221845-
Franklin-Roanoke-
221 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN ROANOKE AND NORTH CENTRAL FRANKLIN COUNTIES AND THE SOUTHERN
CITY OF ROANOKE...
At 221 PM EDT, a strong thunderstorm was located near Poages Mill,
moving east at 20 mph.
Winds in excess of 40 mph...pea size hail...and very heavy rainfall
are possible with this storm.
Locations impacted include...
Roanoke...
Boones Mill...
Poages Mill...
Cave Spring...
and Glenvar.
LAT...LON 3726 8007 3725 8004 3726 8002 3724 7985
3724 7984 3723 7984 3723 7985 3722 7984
3709 7986 3718 8018 3727 8016
TIME...MOT...LOC 1821Z 281DEG 18KT 3721 8010
$$
MBSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 22, 10:05 AM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 22, 10:05 AM EDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1005 AM EDT Sat Jul 22 2017
.SYNOPSIS...
A cold front will remain just to the north and spark showers
and thunderstorms this weekend. This front should push through
the Mid Atlantic by Monday. High pressure will arrive to bring
cooler conditions by the middle of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1005 AM EDT Saturday...
The 12Z RNK sounding reveals a decent inversion just above the
surface, but lots of solar insolation today should break it by
the afternoon. The mesoscale models except the GFS continue to
keep most of the organized convection to the north, but there
will be scattered showers and thunderstorms firing along the
southern Blue Ridge this afternoon. Some of the convection from
the north could dip into areas north of route 460, and this area
is where the best shear can be found. SPC has a slight risk for
most of the CWA, and the heat and humidity from today provides
ample instability as CAPE approaches 2,000 J/kg. No changes
needed to the heat advisory as parts of the Piedmont should
reach 105 degrees for heat indices late this afternoon.
Tonight, models sans GFS continue to string along a couple of upper
waves from the midwest into the mid-Atlantic. NAM/ECWMF favor and
even the GFS favor another MCS potentially rolling into the central
Appalachians by dawn Sunday. Given time of day severe threat will be
limited but some stronger gusts are possible. Still keeping higher
chance pops tonight mainly north of a line from Bluefield, WV
to Roanoke to Lynchburg with less coverage in NC. Expecting a
little more clouds tonight and higher dewpoints so lows will be
in the upper 60s west, to lower to mid 70s east.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM EDT Saturday...
A couple of mesoscale convective systems will track across to the
north along a frontal boundary from West Virginia and Maryland. An
upper level trough will travel eastward over the Great Lakes Sunday
as a broad upper level ridge remains over the Southeast. The
tenacious upper ridge will keep the heat and humidity over the Mid
Atlantic on Sunday with heat indices reaching over 100 degrees in
parts of the Piedmont. With LIs of minus 4 to minus 6 and CAPE
around 2,000 J/kg Sunday afternoon. SPC day 2 convective outlook
placed most of the forecast area in slight risk for severe
thunderstorms. There is the potential for damaging winds and
possibly hail with stronger thunderstorms across the area. High
temperatures Sunday afternoon will range from the lower 80s in the
mountains to the mid 90s in the piedmont.
Expecting convection to spread east Sunday night and taper off to a
few showers overnight. Low temperatures Sunday night into Monday
morning will vary from the mid 60s in the west to the mid 70s in the
east. Depending on how well the convection can push the frontal
boundary southward over our CWA will play a key role for Mondays
forecast. Kept scattered showers and thunderstorms for Monday
afternoon. The highest chance appears to be along the southern Blue
Ridge and through the northwest North Carolina mountains. High
temperatures Monday will be a couple of degrees cooler than Sunday
with readings from around 80 degrees in the mountains to the lower
90s in the piedmont. Drier air moves in Monday night as high
pressure approaches from the north. Low temperatures Monday night
into Tuesday morning will generally be from around 60 degrees in the
northwest mountains to the lower 70s in the Piedmont.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 330 PM EDT Friday...
High pressure should build over the Northeast by Tuesday. The
frontal boundary will be shoved southward southward toward the North
Carolina coast by this time. Lingering moisture may still spark a
few diurnally-driven showers and thunderstorms during each afternoon
through this period. The best chances appear confined to the VA/NC
border on Tuesday, but more potential exists for Wednesday with
easterly to southeasterly flow from high pressure offshore. There
could be some wedging possible east of the Blue Ridge, so high
temperatures were pushed downward for Wednesday to allow for the
potential of upslope flow along the Blue Ridge and more cloud cover.
Temperatures should bounce back upward by Thursday as high pressure
heads further out into the Atlantic Ocean. Long range models hint at
another frontal boundary approaching our CWA by Friday.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
As of 720 AM EDT Saturday...
Going to see showers and storms fire up by midday/early
afternoon, especially along the Blue Ridge northwest to the
Alleghanys. At the moment models still not showing enough
coverage to have thunderstorms as the main wx type but enough of
a threat for VCTS. Still looks like best coverage stays north of
a BLF-BCB-ROA-FVX line so took VCTS out of DAN's taf.
As the case is in these patterns a cluster of storms could sink
further south impacting LWB-LYH, but at the moment it looks like
best coverage will be north.
VFR through the period outside storms. Severe threat exists so
turbulence will be an issue this afternoon/evening.
Another cluster of storms may arrive by 12z Sunday near BLF/LWB
but too far out to have in the tafs. With more high clouds
expected tonight have not included any fog.
Confidence is high on cigs/vsbys through this evening, but low
on vsbys late tonight as fog could form if less cloud cover
occurs.
Aviation Extended Discussion...
Confidence is growing in a potential more active extended
aviation forecast period for Sunday into Sunday night with
multiple opportunities for thunderstorms. May see coverage shift
into southern sections by Monday afternoon as residual outflow
from Sunday jumps into North Carolina so appears more in the way
of overall VFR possible Monday based on latest guidance.
Otherwise most of the period will be VFR but with better
chances for storms in more locations, mainly afternoon and
evening late in the weekend, and with better coverage of
rainfall the chances for IFR fog in the early morning hours
increases again especially for KLWB and KBCB. A weak cold front
is likely to push some of this moisture off to the southeast by
Tues or Wed for at least a couple of relatively dry days.
Overall, confidence of all weather parameters is moderate during
the extended portion of the forecast.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 7 PM EDT this evening for VAZ044>047-058-
059.
NC...Heat Advisory until 7 PM EDT this evening for NCZ005-006.
WV...None.
&&
SYNOPSIS...PW
NEAR TERM...PW/WP
SHORT TERM...KK
LONG TERM...PW
AVIATION...JH/MBS/WPHazardous weather outlook, Jul 22, 4:04 AM EDT, 10 hours 17 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Blacksburg VA 404 AM EDT Sat Jul 22 2017 NCZ001>004-018>020-VAZ007-009>017-022-032-033-043-WVZ042-230800- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke- Patrick-Franklin-Henry-Mercer- 404 AM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. A few thunderstorms this afternoon and evening could become severe. Isolated wind damage is the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms will be possible Sunday. Primary threats will be large hail and damaging wind gusts. Beyond Sunday the probability is low for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, especially Sunday. VAZ045>047-230800- Campbell-Appomattox-Buckingham- 404 AM EDT Sat Jul 22 2017 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, there is a slight risk of severe thunderstorms this afternoon and evening. Damaging winds is the primary threat, with isolated large hail also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few severe thunderstorms are possible again Sunday into Sunday evening. Damaging winds and large hail are the primary threats. Beyond Sunday the probability is low for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and Sunday. VAZ018>020-023-024-034-035-WVZ043-044-507-508-230800- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 404 AM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms this afternoon and evening. The main threat will be damaging winds, with isolated large hail also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms will be possible Sunday. Primary threats will be damaging winds and large hail. Also, if clusters of thunderstorms move over the same area, localized flash flooding will be possible Sunday. Beyond Sunday the probability is low for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and Sunday. NCZ005-006-VAZ044-058-059-230800- Rockingham-Caswell-Pittsylvania-Halifax-Charlotte- 404 AM EDT Sat Jul 22 2017 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, a few thunderstorms later this afternoon into tonight may become severe. Isolated damaging winds are the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms again Sunday will develop with some becoming strong to severe. The main threat would be damaging winds, with isolated large hail possible. In addition, heat index values will be close to 105 degrees Sunday afternoon. Beyond Sunday the probability is low for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, especially Sunday.
In the hours before
Local storm report, Jul 22, 1:35 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL WOODLAWN 36.72N 80.82W
07/22/2017 M0.25 INCH CARROLL VA TRAINED SPOTTER
&&
JMORROWSpecial weather statement, Jul 22, 1:50 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
150 PM EDT SAT JUL 22 2017
NCZ018-019-221815-
Wilkes-Watauga-
150 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILKES AND
SOUTHEASTERN WATAUGA COUNTIES...
At 150 PM EDT, a strong thunderstorm was located over Darby, moving
east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Darby...
and Elkville.
Torrential rainfall is occurring with this storm, and may cause
localized ponding of water or flooding. Do not drive your vehicle
through flooded roadways.
LAT...LON 3608 8143 3607 8144 3609 8146 3609 8147
3610 8148 3610 8152 3612 8155 3612 8158
3616 8158 3623 8145 3607 8133 3607 8141
TIME...MOT...LOC 1750Z 254DEG 19KT 3610 8152
JJMSpecial weather statement, Jul 22, 1:58 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
158 PM EDT SAT JUL 22 2017
VAZ033-221830-
Franklin-
158 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY
including portions of Smith Mountain Lake...
At 157 PM EDT, a strong thunderstorm was located over Western Smith
Mountain Lake, moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Penhook...
Union Hall...
North Shore...
Western Smith Mountain Lake...
and Westlake Corner.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3709 7983 3715 7971 3715 7970 3716 7970
3715 7969 3716 7968 3713 7965 3710 7964
3709 7961 3708 7962 3705 7959 3705 7960
3702 7960 3702 7979
TIME...MOT...LOC 1757Z 253DEG 19KT 3707 7976
JJMSpecial weather statement, Jul 22, 2:15 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT SAT JUL 22 2017
VAZ017-033-221845-
Franklin-Floyd-
215 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN FLOYD AND SOUTHWESTERN FRANKLIN COUNTIES...
At 214 PM EDT, a strong thunderstorm was located near Check, moving
east at 20 mph.
Winds in excess of 40 mph and very heavy rainfall are possible with
this storm.
Locations impacted include...
Rocky Mount...
Floyd...
Ferrum...
Terrys Fork...
and Endicott.
LAT...LON 3679 8002 3682 8007 3683 8008 3684 8007
3685 8008 3685 8010 3687 8023 3687 8024
3690 8033 3708 8026 3703 7986 3682 7994
3683 8000 3679 8001
TIME...MOT...LOC 1814Z 288DEG 18KT 3698 8021
MBSSpecial weather statement, Jul 22, 2:16 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
216 PM EDT SAT JUL 22 2017
NCZ019-221845-
Wilkes-
216 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WILKES COUNTY...
At 216 PM EDT, a strong thunderstorm was located over Elkville,
moving east at 15 mph.
Wind gusts up to 50 mph...half inch hail...and very heavy rainfall
are possible with this storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Windy Gap...
and Cricket.
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3607 8144 3609 8146 3609 8147 3610 8148
3618 8148 3619 8146 3621 8095 3606 8096
3604 8104 3603 8106 3604 8114 3603 8117
3604 8120 3603 8127 3600 8132
TIME...MOT...LOC 1816Z 272DEG 15KT 3610 8139
MBSSpecial weather statement, Jul 22, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
221 PM EDT SAT JUL 22 2017
VAZ022-033-221845-
Franklin-Roanoke-
221 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN ROANOKE AND NORTH CENTRAL FRANKLIN COUNTIES AND THE SOUTHERN
CITY OF ROANOKE...
At 221 PM EDT, a strong thunderstorm was located near Poages Mill,
moving east at 20 mph.
Winds in excess of 40 mph...pea size hail...and very heavy rainfall
are possible with this storm.
Locations impacted include...
Roanoke...
Boones Mill...
Poages Mill...
Cave Spring...
and Glenvar.
LAT...LON 3726 8007 3725 8004 3726 8002 3724 7985
3724 7984 3723 7984 3723 7985 3722 7984
3709 7986 3718 8018 3727 8016
TIME...MOT...LOC 1821Z 281DEG 18KT 3721 8010
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 1:23 PM EDT | Special Weather Statement | RNK | Carroll | 22 min |
| Jul 22, 1:28 PM EDT | Special Weather Statement | RNK | Floyd | 32 min |
| Jul 22, 1:34 PM EDT | Special Weather Statement | RNK | Montgomery | 26 min |
| Jul 22, 1:58 PM EDT | Special Weather Statement | RNK | Franklin | 32 min |
| Jul 22, 2:15 PM EDT | Special Weather Statement | RNK | Franklin | 30 min |
| Jul 22, 2:50 PM EDT | Special Weather Statement | RNK | Franklin | 25 min |
| Jul 22, 3:16 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 24 min |
| Jul 22, 1:50 PM EDT | Special Weather Statement | RNK | Caldwell | 25 min |
| Jul 22, 2:16 PM EDT | Special Weather Statement | RNK | Wilkes | 29 min |
| Jul 22, 2:39 PM EDT | Special Weather Statement | RNK | Surry | 36 min |
| Jul 22, 3:19 PM EDT | Special Weather Statement | RNK | Surry | 26 min |
| Jul 22, 3:49 PM EDT | Special Weather Statement | RNK | Stokes, Surry | 41 min |
| Jul 22, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 54 min |
| Jul 22, 4:13 PM EDT | Special Weather Statement | RNK | Surry | 17 min |
| Jul 22, 5:00 PM EDT | Special Weather Statement | RNK | Forsyth | 15 min |
| Jul 22, 5:18 PM EDT | Special Weather Statement | RNK | Yadkin | 27 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.